Alert archive / Indiana / Special Weather Statements in 2018
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Aug 31, 2018, 3:21 PM EDT for Monroe County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2018, 3:21 PM EDT (19:21 UTC)
- Expired
- Aug 31, 2018, 3:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Indianapolis, IN
County Monroe County, IN
The radar
The Indianapolis radar (KIND), 55 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
778 WWUS83 KIND 311921 SPSIND Special Weather Statement National Weather Service Indianapolis IN 321 PM EDT FRI AUG 31 2018 INZ053-054-062-311945- Owen IN-Morgan IN-Monroe IN- 321 PM EDT FRI AUG 31 2018 ...SPECIAL WEATHER STATEMENT... At 321 PM EDT, Doppler radar was tracking a strong thunderstorm near Spencer, or 11 miles northwest of Bloomington, moving north at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Ellettsville, Gosport and Stinesville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3921 8652 3923 8673 3938 8672 3938 8649 TIME...MOT...LOC 1921Z 178DEG 7KT 3930 8665 $$ MRD/MR
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 31, 2:48 PM EDT, 33 minutes earlier.
Area forecast discussion, Aug 31, 2:48 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 248 PM EDT Fri Aug 31 2018 .UPDATE... The NEAR TERM Section has been updated below. && .SYNOPSIS... Issued at 130 AM EDT Fri Aug 31 2018 A warm and humid Holiday weekend is in store for Central Indiana. Strong High pressure in place across the Northeastern United States will result in a warm and humid southerly flow of air to Central Indiana through the weekend. An isolated shower or THunderstorm cannot be ruled out on Saturday and Sunday afternoons...but most areas will remain rain free. Further out, a stationary boundary stretching across the Midwest/Great Lakes Regions will try to dip into central Indiana at times in the extended period, but again high pressure to the east should prevent it from having any impact. && .NEAR TERM /Today/... Issued at 145 PM EDT Fri Aug 31 2018 Had to add a small chance of thunderstorms to parts of our far south as a cluster of storms has developed over Lawrence and Jackson counties. Previous discussion follows... Issued at 130 AM EDT Fri Aug 31 2018 Surface analysis early this morning shows a large high pressure system in place over Quebec...stretching west across the Great Lakes. Low pressure was found over the Western plains. All of this was resulting in a easterly surface flow to Indiana...but of note was the progressive quick southerly flow ahead of the low over the plains. Dew points across the area were in the upper 50s to near 60. Models suggest that today the surface high will drift a bit farther northeast and this will allow a more southerly component to the surface flow to develop. Aloft...Strong High pressure on place over the middle Atlantic States was steering the upper Jet from the western plains to Ontario and Quebec. This will keep any forcing dynamics well north of Indiana. Forecast soundings today show a dry column with a weak inversion within the mid levels. Thus with convective temperatures attainable in the middle 80s...we will look for some afternoon CU today. Otherwise a dry forecast. Given the expected heating...will trend the highs at or above the forecast builder blends. && .SHORT TERM /Tonight through Sunday Night/... Issued at 130 AM EDT Fri Aug 31 2018 The GFS and NAM show the retrograding of strong high pressure aloft over the east coast...extending westward into the Ohio valley through Sunday night. The model suggest the upper flow remains well to the north of Indiana...steering storm systems mainly across the Great Lakes into Canada. Within the lower levels...there is little overall change through Sunday Night. Again, the models suggest warm southerly flow in place across the Ohio valley with Gulf air and high dew points through the weekend. Forecast soundings suggest that convective temperatures may be reached each day...however 700mb temps remain near 10C both on Saturday afternoon and Sunday Afternoon. Thus with limited dynamics forcing and only daytime heating acting as a trigger...however some capping remaining in place...confidence is pretty low for any kind of precip through Sunday. Given the forecast soundings...and isolated shower or storm cannot be ruled out...but give the set-up and little overall change in the pattern...the far majority of most areas will remain dry. Thus will trend toward a mostly sunny days and mostly clear nights under the influence of the high pressure systems. As for pops...confidence is very low and will try to trend toward a dry or isolated type forecast depending upon what the forecast builder gives us to work with. Given the warm and humid air that will be in place through the weekend will trend daily highs and lows at or above the forecast builder blends. && .LONG TERM /Monday through Thursday/... Issued at 248 AM EDT Fri Aug 31 2018 Ensembles are in good agreement during this period. A large upper level anticyclone is expected over the mid Atlantic region during this period, with the western edge extending back into the Midwest. The ensembles suggest some potential for mainly diurnal convection Monday through Wednesday with little in the way of a cap. However, given the proximity of the upper ridge, chances are too low to mention at this time. There may be a better precipitation threat towards the middle of next week as a front may approach the area from the north. Will go with a dry forecast for Monday through Wednesday, and chance PoPs for next Thursday. && .AVIATION /Discussion for the 311800Z TAF Issuance/... Issued at 1118 AM EDT Fri Aug 31 2018 Good confidence in VFR conditions through the TAF period as an upper ridge sets up over the Ohio Valley. Should only see some scattered or possibly broken diurnal cu. Winds will be light and variable. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JP NEAR TERM...MK SHORT TERM...JP LONG TERM....JAS AVIATION...MK
Hazardous weather outlook, Aug 31, 3:18 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 318 AM EDT Fri Aug 31 2018 INZ021-028>031-035>049-051>057-060>065-067>072-010730- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 318 AM EDT Fri Aug 31 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: No hazardous weather is expected. Discussion: High pressure across the Great Lakes will provide dry weather to Central Indiana tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Isolated to scattered thunderstorms will be possible at times Saturday and Sunday and again on Thursday. Severe storms are not expected at this time, but lightning, brief heavy rainfall, and gusty winds will be the primary concerns from storms through the holiday weekend. Discussion: Diurnally driven showers and storms will be possible at times over the weekend and again next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Aug 31, 1:33 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
133 PM EDT FRI AUG 31 2018
INZ070-071-311815-
Lawrence IN-Jackson IN-
133 PM EDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND SOUTHWESTERN JACKSON
COUNTIES UNTIL 215 PM EDT...
At 133 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Paoli, or 12 miles southeast of Bedford, moving
north at 15 mph. Localized flooding will be likely as thunderstorm
drops very heavy rain and moves slowly.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bedford, Mitchell, Oolitic, Avoca, Pleasant View, Spring Mill State
Park and Tunnelton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3869 8663 3894 8655 3891 8617 3878 8622
3877 8626 3876 8628 3874 8629 3873 8631
3869 8631
TIME...MOT...LOC 1733Z 201DEG 15KT 3872 8638
AW/MKSpecial weather statement, Aug 31, 2:12 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
212 PM EDT FRI AUG 31 2018
INZ070-071-311900-
Lawrence IN-Jackson IN-
212 PM EDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND JACKSON COUNTIES
UNTIL 300 PM EDT...
At 211 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Bedford to 18 miles south of
Nashville to 9 miles southeast of Brownstown. Movement was north at
10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Seymour, Bedford, Brownstown, Mitchell, Oolitic, Medora, Heltonville,
Norman, Huron, Tunnelton, Freetown, Bartlettsville, Vallonia,
Williams, Avoca, Pleasant View, Spring Mill State Park, Silverville
and Kurtz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3870 8668 3899 8667 3899 8632 3901 8632
3902 8618 3891 8584 3873 8588 3876 8591
3876 8596 3875 8598 3877 8598 3876 8603
3878 8610 3877 8610 3876 8613 3878 8620
3876 8628 3873 8631 3869 8631
TIME...MOT...LOC 1811Z 199DEG 10KT 3890 8667 3894 8630 3881 8590
RyanSpecial weather statement, Aug 31, 3:21 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Indianapolis IN 321 PM EDT FRI AUG 31 2018 INZ053-054-062-311945- Owen IN-Morgan IN-Monroe IN- 321 PM EDT FRI AUG 31 2018 ...SPECIAL WEATHER STATEMENT... At 321 PM EDT, Doppler radar was tracking a strong thunderstorm near Spencer, or 11 miles northwest of Bloomington, moving north at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Ellettsville, Gosport and Stinesville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3921 8652 3923 8673 3938 8672 3938 8649 TIME...MOT...LOC 1921Z 178DEG 7KT 3930 8665 MRD/MR
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 1:33 PM EDT | Special Weather Statement | IND | Lawrence | 42 min |
| Aug 31, 2:12 PM EDT | Areal Flood Advisory | IND | Lawrence | 3 hr |
| Aug 31, 2:12 PM EDT | Special Weather Statement | IND | Jackson, Lawrence | 48 min |
| Aug 31, 3:46 PM EDT | Special Weather Statement | IND | Morgan | 14 min |
| Aug 31, 5:06 PM EDT | Special Weather Statement | IND | Boone | 9 min |
| Aug 31, 5:21 PM EDT | Areal Flood Advisory | IND | Greene, Owen | 3 hr |
| Aug 31, 5:44 PM EDT | Areal Flood Advisory | IND | Daviess, Knox | 3 hr |
Nearby
Special Weather Statements in Indiana, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.